Want the Latest Updates?

Enter your email address:

Delivered by FeedBurner

Blog Posts
Search This Site
« Topical Steroid Addiction is Real and Wreaking Havoc in Many Lives | Main | Steroid Withdrawal Suffering, 9-11 and HOPE »
Tuesday
Sep202011

Welcome Parents,The Steroid Itch and Some Comfort

 

I want to welcome the parents of steroid withdrawal children to our ITSAN support group. As the group grows, more and more parents are joining and need to ask questions, compare, grieve and comfort one and other. I applaud every one of you parents that had the wisdom to take your child's health into your own hands. You will have to be very strong during this time and lead your child through these rough waters.


Rear View of a Family with One Child Walking on a Beach at Sunset

It will be scary, emotional, angry and hundreds of emotions, but you can do it, and try to think of how you are sparing your child a life of steroid cream addiction like I had until the ripe age of 55. We all have learned the hard way that the majority of the medical community is not on board and continues to prescribe these hellish steroids way too much.

 

This has been a rough 6 weeks of burning and itching, but mostly itching and this deep itching is hard to describe. I will start with the bad and then go into the good. What is going on in my body and your body, if you are withdrawing from steroid creams, is a mystery in many ways.

 

There are some things we do know from Dr. Rapaport, who told us that the liver is working at detoxing the body from the steroid suppression and it is a long process. He has seen hundreds of people cured of the damage done by steroids and that is why I press on. The immune system was suppressed for a short time or a long time, depending on how long you used the topical steroids and it is now "waking up" and everything is beginning to try and function on its own again. As Kelly, our support group founder has said:  "it's two steps forward and one step backwards."


Some things you may need to know about the steroid withdrawal journey:


  • Do not set a time limit based on someone else's journey. We are all different and what one person's body does could be totally different than yours.

 

 

  • Don't panic when you see little holes in your skin, strange looking bumps, sores or anything you've never seen before. This stuff looks like a bad burn and that is exactly what it is. I have hard lumps under my skin all over my body that I thought was lymphoma, but it turned out to be "fatty tissue." I think it's the steroid toxins that gathered in my fatty tissue. This is a nitric oxide burn from the inside out, which makes you feel like a burn victim. Do have your doctor check anything that might be infected, but this usually has not happened that I know of at this point.

 

 

  • Do rest as much as possible. Sleep does not come easy during the worst months of withdrawals, so if you can take some sick leave from work, it would help you to cope better. The body needs a lot of rest to help itself heal and having to go out and function is very difficult. I really admire those who continue to go to school or work and yes, I know that some of you have no choice. Godspeed to you, my friends.

 

 

  • Use something else to scratch the itch, like a clean rubber comb or rubber-tipped brush. Kelly suggested this  as she used the comb, but make sure to clean it often to keep harmful bacteria from your skin.

 

  • Use soft ice packs wrapped in cotton for the burn and especially for the itch when it gets too be overwhelming. You can use a bag of frozen peas or corn wrapped in a pillowcase or something soft to calm it down. Use sedatives and anti-itch as needed but try not to depend on them daily. I found this ice wrap on Amazon that holds three ice packs. This would be great to lay on the arms or an area that needs the cooling effect. It stays cold for up to 4 hours, so I will get myself one of these for sure. Click on the second picture to learn more about it.

 

 

  • Try drinking relaxing herbal teas, eat more fresh fruit and veggies to help the liver do its job. The liver cycles at night more to detox, so that is why things seem to get worse at night. Eating anything heavy after 8 p.m. will only put more burden on the liver, so keep it light. 

 

  • Stay tight with the red skin support group, as depression and discouragement set in easily when you are suffering like this. The loneliness and wondering what is going on can get to you and just talking to someone else in the group can really lift your spirits.

 

 

  • Remember that this will pass in time, it may be months or a year or longer, but do focus on the healing and how great your skin will look when this journey is over. You can do it, the human spirit is much stronger than what you can imagine and someday you will be healed!

 

I had to smile a bit today as I saw myself doing the "Jungle Book" dance to Bare Necessities, while I scratched myself gently. I could use that tree to scratch on these days. :) Someday I will look back and be very thankful like the ones who are now healed and back to living their lives again.

 

 

PrintView Printer Friendly Version

EmailEmail Article to Friend

Reader Comments

There are no comments for this journal entry. To create a new comment, use the form below.

PostPost a New Comment

Enter your information below to add a new comment.

My response is on my own website »
Author Email (optional):
Author URL (optional):
Post:
 
Some HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <code> <em> <i> <strike> <strong>